Texas, 2018

Damaging Wind in Texas, July 29, 2018

July 29, 2018 · NWS LCH · 1 event in 1 county or zone

A thunderstorm downed trees in Newton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A thunderstorm downed trees in Newton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
320 PM CDT Sun Jul 29 2018

.DISCUSSION...
Wx map shows weak pressure gradient over the region, continuing
the light and variable winds. Temperatures in the low to mid 90s
across the region, with heat index values ranging 100-104. Radar
showing scattered showers and thunderstorms increasing within the
last hour across Central and Southern Louisiana, particularly
along the coastal parishes along the seabreeze, not so much across
Southeast Texas yet. Watching the large complex of thunderstorms
across the ArkLaTex, extending from Longview eastward to
Shreveport and Ruston, moving south-southeast at 35 mph viewing
from the POE radar.

Expecting this complex, or remnant outflow boundary, to continue
south-southeast this afternoon, generating additional showers and
thunderstorms across Central and Southern Louisiana. If the boundary
holds together, collision with the seabreeze front could lead to
strong to possibly severe thunderstorms later this afternoon/early
evening timeframe, with microburst damaging winds the likely
result.

The mid/upper level trough over the Central U.S. will continue to
deepen, with the axis extending to the northern Gulf by Tuesday,
bringing a cool front through most of the region. Ahead of the
front, showers and thunderstorms expected to increase by late
Monday afternoon across Central Louisiana, and areawide Monday
night into Tuesday. The front is expected to move into the coastal
waters, and stall by late Tuesday through sometime Thursday/Friday
before washing out. During this time, continued higher than normal
shower and thunderstorm chances expected across the coastal
waters of the South Central Louisiana coast.

For the inland areas, can expect lower humidity and slightly lower
overnight lows Wednesday and Thursday, with somewhat reasonable
high temperatures in the lower to mid 90s, again with lower
humidity, lowering the heat index. Expect a return of the Gulf
moisture by Friday afternoon and into next weekend, with the
chances of showers and thunderstorms returning.

DML

&&

.MARINE...
Light and variable winds will transition more onshore by Monday
between high pressure to the east and a weak frontal boundary
northwest of the area. The front will slide southeast into the
area Tuesday across the coastal waters by Wednesday, accompanied
by an increase in showers and thunderstorms. A brief period of
offshore flow will be possible on Wednesday before onshore flow
resumes late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  95  73  91 /  50  50  40  70
LCH  77  93  77  91 /  40  30  30  70
LFT  75  94  76  90 /  50  50  30  70
BPT  78  93  78  91 /  30  20  20  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 29, 2:32 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
332 PM CDT Sun Jul 29 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
302045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
332 PM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms can be expected this afternoon,
with the highest chances expected across Central and Southern
Louisiana. Some strong thunderstorms can be expected, with gusty
winds and small hail. Can not rule out a few of these
thunderstorms becoming severe with the various outflow boundary
and seabreeze interactions, with damaging winds the most likely
severe weather threat. Showers and storms will diminish during
the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous showers and thunderstorms can be expected by
Monday night into Tuesday as an upper trough and surface front
move into the area. At this time, the probability of severe
weather is low. However, some stronger storms will be possible,
bringing the potential for frequent cloud to ground lightning and
gusty winds of 40 to 50 mph. In addition, elevated moisture
content over the area will result in localized downpours that
could cause minor flooding of urban and poor drainage areas.

Expect decreased chances of shower and thunderstorms by Wednesday
across Inland Southeast Texas and Central Louisiana, and by
Wednesday night into Thursday for the remainder of the area. Lower
humidity values can be expected as well. The exception will be
the immediate coast and coastal waters where the front is expected
to stall through Thursday.

By Friday through next weekend, expect a return to scattered
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-302045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
332 PM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous showers and thunderstorms can be expected by
Monday night into Tuesday as an upper trough and surface front
move into the area. At this time, the probability of severe
weather is low. However, some stronger storms will be possible,
bringing the potential for frequent cloud to ground lightning and
gusty winds over 35 knots possible.

Expect chances of shower and thunderstorms to continue with the
expected stalling of the cool front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 3:09 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
409 PM CDT SUN JUL 29 2018

LAZ053>055-292215-
Lower St. Martin LA-Iberia LA-St. Mary LA-
409 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IBERIA...
NORTHEASTERN ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES UNTIL 515
PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belle River, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan City, Franklin, Patterson, Stephensville, Belle River,
Baldwin, Patterson Memorial Airport, Pierre Part and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 9141 2981 9157 3006 9139 3006 9129
      3000 9125 3000 9126 2996 9125 2993 9123
      2992 9123 2990 9121 2986 9120 2985 9118
      2984 9113 2979 9110 2978 9110
TIME...MOT...LOC 2108Z 104DEG 7KT 2985 9122

04
Special weather statement, Jul 29, 4:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
500 PM CDT SUN JUL 29 2018

LAZ027-028-TXZ259-260-292245-
Vernon LA-Rapides LA-Northern Newton TX-Northern Jasper TX-
500 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAPIDES...NORTHERN
VERNON PARISHES IN WEST CENTRAL LOUISIANA AND NORTHERN NEWTON
COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Harrisburg to Boyce. Movement
was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Boyce, Anacoco, Alexandria
International Airport, Slagle, Toledo Bend Dam, Burkeville, Fort
Polk, Ball, New Llano, Hornbeck, Tioga, Timber Trails, Hutton, Esler
Regional Airport, Flatwoods, Otis and Mayflower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 9207 3130 9216 3133 9222 3128 9223
      3092 9374 3114 9398 3117 9358 3128 9353
      3128 9344 3133 9341 3135 9334 3135 9295
      3140 9289 3143 9269 3140 9269 3139 9265
      3147 9222
TIME...MOT...LOC 2159Z 303DEG 35KT 3112 9386 3138 9265

04
Special weather statement, Jul 29, 4:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
525 PM CDT SUN JUL 29 2018

LAZ030>033-042-043-292315-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
Beauregard LA-
525 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON DAVIS...
NORTHEASTERN BEAUREGARD...SOUTHWESTERN EVANGELINE...NORTHERN
ACADIA...WEST CENTRAL ST. LANDRY AND CENTRAL ALLEN PARISHES UNTIL 615
PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugartown to Branch. Movement was east at
25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Eunice, Basile, Oberlin, Iota, Elton, Dry Creek, Mittie, Mowata,
Harmony, Maxie, Duralde, Branch, Richard and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.and is nearly stationary

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 9311 3045 9226 3032 9225 3028 9255
      3041 9274 3076 9317
TIME...MOT...LOC 2225Z 264DEG 22KT 3077 9306 3037 9227

04
Special weather statement, Jul 29, 4:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
526 PM CDT SUN JUL 29 2018

LAZ030>033-042-043-292315-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
Beauregard LA-
526 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON DAVIS...
NORTHEASTERN BEAUREGARD...SOUTHWESTERN EVANGELINE...NORTHERN
ACADIA...WEST CENTRAL ST. LANDRY AND CENTRAL ALLEN PARISHES UNTIL 615
PM CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugartown to Branch. Movement was south
at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Eunice, Basile, Oberlin, Iota, Elton, Dry Creek, Mittie, Mowata,
Harmony, Maxie, Duralde, Branch, Richard and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 9311 3045 9226 3032 9225 3028 9255
      3041 9274 3076 9317
TIME...MOT...LOC 2226Z 264DEG 22KT 3077 9306 3037 9227

04
Special weather statement, Jul 29, 4:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
530 PM CDT SUN JUL 29 2018

LAZ041-292315-
Calcasieu LA-
530 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALCASIEU PARISH
UNTIL 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Charles, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Lake Charles Regional Airport and
Carlyss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3021 9340 3027 9327 3016 9316 3005 9331
TIME...MOT...LOC 2230Z 050DEG 6KT 3018 9326

04
Local storm report, Jul 29, 4:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     EUNICE                  30.49N 92.42W
07/29/2018                   ST. LANDRY         LA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED TREE DOWN ON A CAR IN THE EUNICE
            AREA.

&&

RMEGNIA

The radar

The Ft Polk radar (KPOE), 77 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 29, 5:00 PM CST
Where
Newton County, 1.37 mi ESE of Newton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.870, -93.710

Several trees were downed near the town of Newton during a thunderstorm. An outbuilding and dog kennel was also reported damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774215.